Heavy Snow, Iron
- When
- February 3, 6:00 AM CST to 3:55 PM CST
- Where
- Iron forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
Heavy lake effect snow fell in northern Iron County where Gurney and Saxon reported 6 inches of new snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Heavy lake effect snow fell in northern Iron County where Gurney and Saxon reported 6 inches of new snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 3, 4:00 AM CST, 2 hours earlier.
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE DULUTH MN
400 AM CST MON FEB 3 2003
FORECAST PROBLEM IS SNOWFALL IN THE ARROWHEAD TODAY AND SPEED OF
COOLING LATE TONIGHT AND TUESDAY.
WITH DEEPENING LOW PASSING NEAR CHICAGO THIS AFTERNOON...LIGHT SNOW
WILL BE SLOW TO LEAVE. WE EXPECT AN INCH OR LESS FROM DLH ON SOUTH
WITH AN INCH OR TWO ACROSS THE ARROWHEAD TODAY. ADDING TO WHAT HAS
FALLEN DURING THE PAST 24 HOURS...WE ARE REQUIRED TO ISSUE A
WARNING FOR THE SOUTHERN TIER OF WISCONSIN COUNTIES AND AN ADVISORY
FOR MOST OF THE REST OF NORTHWEST WISCONSIN AND PINE COUNTY MN...FOR
THIS MORNING. THE GRID IS JUST A TOUCH FURTHER WEST WITH THE SNOW
SHIELD...AND TWO TO FOUR HOURS LATER IN MOVING IT EAST. WITH NORTH
FLOW AND PRONOUNCED COLD ADVECTION...WE WILL CONTINUE A CHANCE OF
SNOW SHOWERS ALONG THE SOUTH SHORE THROUGH TUESDAY. THE GUIDANCE IS
ALSO IN AGREEMENT WITH TEMPERATURES...AND WE WENT A LITTLE WARMER
TODAY AND WITH THE CONSENSUS TONGIHT AND TUESDAY.
.DLH...1) HEAVY SNOW WARNING FOR WI ZONES 6/7/8/9 THIS MORNING FOR
SNOW TOTALS OF 5 TO 7 INCHES...AN INCH OR SO OF ADDITIONAL SNOW
TODAY.
2) SNOW ADVISORY FOR MN ZONE 38 AND WI ZONES 2/3/4 THIS
MORNING FOR SNOW TOTALS OF 3 TO 4 INCHES...AN INCH SO OF ADDITIONAL
SNOW TODAY...WITH LESS THAN AN INCH FOR PINE COUNTY.
EOMMNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 700 AM CST MON FEB 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT AN ADDITIONAL INCH OF SNOW IS EXPECTED FOR SOUTHERN AND EASTERN PARTS OF THE AREA TODAY...MOSTLY THIS MORNING. HOWEVER...STORM TOTAL ACCUMULATIONS...LOOKING BACK...MEET WARNING CRITERIA OF 6 INCHES FOR BURNETT...WASHBURN...SAWYER...AND PRICE COUNTIES OF WISCONSIN. BY THE SAME METHOD...ADVISORY CRITERIA IS MET FOR PINE COUNTY OF MINNESOTA AND BAYFIELD...ASHLAND...AND IRON COUNTIES OF WISCONSIN. IN ADDITION...AN INCH OR TWO OF FRESH SNOW IS EXPECTED TO FALL ACROSS THE MINNESOTA ARROWHEAD TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COMBINATION OF ARCTIC AIR AND ONSHORE WINDS SHOULD RESULT IN SCATTERED SNOW SHOWERS ALONG THE WISCONSIN SHORE OF LAKE SUPERIOR THROUGH THE PERIOD. ICE FORMATION WILL REDUCE ACCUMULATION SOMEWHAT. .SPOTTER INFORMATION STATEMENT... SNOWFALL SPOTTERS ARE ENCOURAGED TO REPORT THEIR SNOWFALL TOTALS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH EOM
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342677.